Ohio, 2003

Flash Flood in Ohio, September 3, 2003

September 3, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 3, 1:20 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 3, 1:20 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT WED SEP 3 2003

ONGOING CONVECTION ON WARM FRONTAL BOUNDARY ACTING AS CONVERGENCE
BOUNDARY THAT BISECTS THE FA. FOR THE REMAINDER OF THE AFTERNOON AND
EVENING WILL MOVE ONLY SLOWLY NORTHWARD THEN BACK SOUTH AS FRONT
APPROACHES. WITH HIGH PRECIPITABLE WATERS AND LOW FLASH FLOOD
GUIDANCE PREVAILING THROUGH MUCH OF THE AREA FEEL IT IS PRUDENT TO
ISSUE FLOOD WATCH THROUGH 10 PM FOR THE FA. CONVECTION SHOULD DIE
DOWN AS SOLAR HEATING IS LOST SO ON GRIDS HAVE KEPT IN CHC AFTER
MIDNIGHT.

MODELS SLOWER THAN PREVIOUS RUNS IN MOVING FRONT THROUGH SO HAVE
INSERTED A CHANCE FOR THURSDAY MORNING IN MOST ZNS EXCEPTING MUCH OF
OUR OH ZNS.

RIDGE BUILDS ACROSS ON THURSDAY EVENING AND FOR MUCH OF THE NEXT 5
DAYS WE REMAIN DRY. MODELS INDICATE FRONTAL BOUNDARY MOVING
SOUTHWARD ON SUN BUT DYNAMICS EXPECTED TO REMAIN TO THE NORTH SO FOR
NOW WILL NOT MENTION PRECIP.

TEMPS SIMILAR TO MOS FIRST THREE PERIODS THEN A BLEND OF GFS AND FWC
NOS.

PIT   64  75  54  73 /  60  20  10  10
HLG   64  75  54  73 /  60  20  10  10
MGW   64  77  55  74 /  60  30  10  10
ZZV   63  74  52  74 /  60  20  10  10
PHD   63  74  52  74 /  60  20  10  10
FKL   60  71  50  69 /  60  30  10  10
DUJ   60  71  50  68 /  60  30  10  10
LBE   64  75  54  73 /  60  20  10  10
BTP   62  73  52  71 /  60  30  10  10
IDI   62  73  52  70 /  60  30  10  10
ODM   58  69  54  69 /  70  40  20  10

MD...FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Sep 3, 10:35 AM EST, 5 hours 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1135 AM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL OCCUR OFF AND ON THROUGH TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA INTO
TONIGHT WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL...AS
WELL AS HEAVY RAIN. DANGEROUS LIGHTNING IS ALSO POSSIBLE.

A FLOOD WATCH REMAINS IN EFFECT INTO THIS EVENING FOR EXTREME
NORTHERN WEST VIRGINIA...EXTREME SOUTHWEST PENNSYLVANIA AND GARRETT
COUNTY MARYLAND.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

In the hours before

Special weather statement, Sep 3, 10:34 AM EST, 5 hours 56 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-032100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1134 AM EDT WED SEP 3 2003

SHOWERS AND THUNDERSTORMS WILL OCCUR OFF AND ON THROUGH TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA INTO
TONIGHT WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL...AS
WELL AS HEAVY RAIN. DANGEROUS LIGHTNING IS ALSO POSSIBLE.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.
Special weather statement, Sep 3, 10:57 AM EST, 5 hours 33 minutes before
PAZ031-031600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1157 AM EDT WED SEP 3 2003

THIS IS A COMMUNICATIONS TEST MESSAGE. THIS IS ONLY A TEST.
Special weather statement, Sep 3, 11:20 AM EST, 5 hours 10 minutes before
PAZ021-030-031800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1220 PM EDT WED SEP 3 2003

SHOWERS AND THUNDERSTORMS MOVING THROUGH EASTERN ALLEGHENY AND
WESTERN WESTMORELAND COUNTY MAY PRODUCE RAINS OF ONE HALF TO NEAR ONE
INCH IN A SHORT PERIOD OF TIME. MOTORISTS SHOULD BE ALERT FOR
PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 3, 1:31 PM EST, 2 hours 59 minutes before
PAZ014-020-031915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
231 PM EDT WED SEP 3 2003

AT 2:20 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING THROUGH BEAVER COUNTY.
THESE STORMS ARE MOVING TO THE NORTHEAST AT 35 MPH AND WILL MOVE INTO
BUTLER COUNTY BETWEEN 2:30 PM AND 3:20 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
FOMBELL...ZELIENOPLE...MIDDLE LANCASTER...AND BEAVER FALLS.

BE ALERT FOR HEAVY RAIN...GUSTY WINDS TO 40 MPH AND DANGEROUS
LIGHTNING.  RECENT RAIN HAS SATURATED THE SOIL AND POOR DRAINAGE AND
RUNOFF FLOODING MAY OCCUR.  IF YOU ARE DRIVING...THERE MAY BE REDUCED
VISIBILITY IN HEAVY RAIN AND PONDING OF WATER ON ROADWAYS.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CONTACT
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Sep 3, 2:39 PM EST, 1 hour 51 minutes before
OHZ049-050-032100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT WED SEP 3 2003

AT 3:35 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING THROUGH HARRISON
COUNTY. THESE STORMS ARE MOVING TO THE NORTHEAST AT 35 MPH AND WILL
MOVE INTO JEFFERSON COUNTY BETWEEN 3:55 PM AND 5:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
JEWETT...ANNAPOLIS...RICHMOND...AND TORONTO.

BE ALERT FOR HEAVY RAIN...GUSTY WINDS TO 40 MPH AND DANGEROUS
LIGHTNING.  RECENT RAIN HAS SATURATED THE SOIL AND POOR DRAINAGE AND
RUNOFF FLOODING MAY OCCUR.  IF YOU ARE DRIVING...THERE MAY BE REDUCED
VISIBILITY IN HEAVY RAIN AND PONDING OF WATER ON ROADWAYS.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CONTACT
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Sep 3, 4:09 PM EST, 21 minutes before
PAZ020-021-032215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 PM EDT WED SEP 3 2003

AT 5:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING THROUGH SOUTHERN BEAVER
COUNTY. THESE STORMS ARE MOVING TO THE NORTHEAST AT 35 MPH AND WILL
MOVE INTO NORTHERN ALLEGHENY COUNTY THROUGH 6:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
ALIQUIPPA...WEXFORD...LEETSDALE...HOPEWELL...AND CENTER TOWNSHIP.

BE ALERT FOR HEAVY RAIN...GUSTY WINDS TO 40 MPH AND DANGEROUS
LIGHTNING.  RECENT RAIN HAS SATURATED THE SOIL AND POOR DRAINAGE AND
RUNOFF FLOODING MAY OCCUR.  IF YOU ARE DRIVING...THERE MAY BE REDUCED
VISIBILITY IN HEAVY RAIN AND PONDING OF WATER ON ROADWAYS.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CONTACT
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

The radar

The Pittsburgh radar (KPBZ), 78 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Harrison

When
September 3, 4:30 PM EST to 6:00 PM EST
Where
Harrison County, Bowerston
Reported by
LAW ENFORCEMENT
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

State Route 151 flooded at several locations between Scio, Conotton, and Bowerston.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374121.